Wyoming, 2011

Winter Storm in Wyoming, November 1, 2011

November 1, 2011 · NWS RIW · 8 events in 8 counties and zones

Heavy snow fell in portions of southwest Wyoming as a low pressure system moved out of the Great Basin across Utah and northern Colorado. Up to nine inches of snow fell in Sweetwater County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy snow fell in portions of southwest Wyoming as a low pressure system moved out of the Great Basin across Utah and northern Colorado. Up to nine inches of snow fell in Sweetwater County. Also affected were the upslope favored areas of central Wyoming including much of Fremont and Natrona counties. Over a foot of snow fell on the Wind River Range and Casper Mountain, while lower elevations saw six to ten inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 1, 2:11 AM MST, 4 minutes earlier.

Area forecast discussion, Nov 1, 2:11 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 AM MDT TUE NOV 1 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
THE SOUTHWEST NORTHEAST BAND OF CLOUDINESS EXTENDING FROM THE GREAT
BASIN TO NORTHERN WYOMING ASSOCIATED WITH THE MAIN TROUGH IS TAKING
SHAPE. THE 06Z NAM FROM LAST NIGHT INDICATED A RADICALLY DIFFERENT
PICTURE OF MORE OF AN OPEN WAVE WITH THIS FEATURE AND THE 00Z NAM
THIS EVENING IS PULLING THE ENERGY MUCH FARTHER SOUTH INCLUDING THE
JET COUPLET. THE GFS IS STILL SINGING THE SAME TUNE. WILL GO WITH
THE MORE CONSISTENT GFS SOLUTION OF A SIGNIFICANT SNOW EVENT TODAY
AND TONIGHT AND HAVE NO REASON YET TO DISREGARD IT. THE STRONG
CANADIAN COLD FRONT THAT WAS EJECTED BY THE LEAD SHORTWAVE HAS NOW
PROGRESSED THROUGH CASPER AND THROUGH THE WIND RIVER CANYON TO A
POSITION BETWEEN SHOSHONI AND RIVERTON AT THE TIME OF THIS WRITING.
DEW POINTS AHEAD OF THIS FRONT ARE IN THE 20S AND IN THE 30S BEHIND
IT. LOW ELEVATION RAIN AND SNOW SHOWERS AND MOUNTAIN SNOW SHOWERS
ARE FALLING WITHIN THE AFOREMENTIONED CLOUD BAND BEHIND THE FRONT IN
NORTHERN WY. THIS BAND OF PRECIP WILL WORKS ITS WAY SOUTH EARLY THIS
MORNING ACROSS MAINLY NORTHERN WYOMING. THE LOCAL WRF SEEMS TO
DEPICT A FOREWORD JUMP IN THIS BAND OF PRECIP TO THE SOUTH LATER
THIS MORNING THAT WILL ACTUALLY COINCIDE WITH THE AREA OF ISENTROPIC
LIFT IN SOUTHERN WY. THIS ISENTROPIC LIFT WILL QUICKLY BECOME MORE
WIDESPREAD FROM LND TO TO CPR AND ACROSS SOUTHERN WY. THE SNOWFALL
WILL THEN BECOME MUCH MORE WIDESPREAD ACROSS CENTRAL AND SOUTHERN
WYOMING WITH ADDED LIFT FROM THE JET COUPLET AND SIGNIFICANT Q
VECTOR FORCING. IN ADDITION...MOIST UPSLOPE FLOW WILL DEEPEN
UNDERNEATH THESE DYNAMICS FROM THE VCNTYS OF LND TO CPR TODAY AND
THIS EVENING RESULTING IN SEEDER FEEDER ENHANCED SNOWFALL. A LOW
LEVEL CONVERGENT BOUNDARY WILL SET UP OVER THE SOUTHERN UPPER GREEN
RIVER BASIN AND ADJACENT SWEETWATER COUNTY HELPING TO ENHANCE
SNOWFALL THERE TODAY. IT APPEARS THAT BOUNDARY JUST WENT THROUGH RKS
WHERE A WIND SHIFT FROM THE SOUTHWEST TO NORTHWEST OCCURRED WHERE IT
IS CURRENTLY RAINING. THE FRONTOGENESIS DOES NOT LOOK AS UNIFORM BUT
STILL LOOKS SUFFICIENT. WITH THE ABOVE REASONING WILL KEEP THE
HILITES GOING AS THEY ARE WITH THE HEAVIEST SNOWFALL EXPECTED TO
OCCUR ACROSS CENTRAL WYOMING ALONG WITH ADVISORY CRITERIA AMOUNTS TO
THE SOUTH AND NORTH AND SO FAR THERE DOES NOT APPEAR TO BE A REASON
TO ADD ANY FURTHER HILITES TO ANY OTHER ZONES AS THE DEVELOPMENT OF
THIS EVENT STILL IS IN ITS INFANCY. THE BEST DENDRITIC GROWTH WILL
LIKELY TAKE PLACE THIS AFTERNOON.

LATER TONIGHT THE SNOWFALL WILL END FROM NORTHWEST TO SOUTHEAST AS A
SHORT LIVED HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST.

WITH THE APPROACH OF THE NEXT SHORTWAVE THE STEERING FLOW WILL BACK
AND INCREASE FROM THE WEST SOUTHWEST. THIS WILL RESULT IN INCREASING
SOUTHWEST WINDS FROM THE RED DESERT TO CASPER AS A SURFACE LEE SIDE
TROUGH DEVELOPS. THE NAM MOS GUIDANCE INDICATES 31 KNOTS FOR 18Z
THURSDAY FOR CASPER. WITH FRESH SNOW ON THE GROUND AND TEMPS STILL
BELOW FREEZING THERE SHOULD BE SEVERAL HOURS OF AREAS OF BLOWING
SNOW IN THESE AREAS FROM 06Z THROUGH 18Z THURSDAY. WE SHOULD SEE
RISING TEMPERATURES IN THESE AREAS EARLY THURSDAY MORNING. WITH H7
TEMPS WARMING ALL THE WAY FROM -15C TO 3C AT 700MB FROM 12Z
WEDNESDAY THROUGH 12Z THURSDAY...VERY STRONG INVERSIONS SHOULD FORM
IN THE CENTRAL AND WESTERN BASINS WITH THE FRESH SNOW COVER AND
LOWERING SUN ANGLE KEEPING THESE AREAS TRAPPED. AS A RESULT...FOG IS
EXPECTED TO FORM LATE WEDNESDAY NIGHT AND THURSDAY MORNING IN THE
WIND RIVER AND UPPER GREEN RIVER BASINS.

SLOWLY MODERATING TEMPS ARE EXPECTED THURSDAY INTO THURSDAY NIGHT
WITH INCREASING CLOUDS IN THE WEST AND SPOTTY SHOWERS IN NORTHWEST
WYOMING BY THURSDAY NIGHT WITH THE NEXT APPROACHING SYSTEM.

.LONG TERM...FRIDAY THROUGH TUESDAY
ACTIVE MEDIUM RANGE WITH NO REAL BLOCKING AND NUMEROUS SHORTWAVES
MOVING ACROSS THE PACIFIC. CURRENT SYSTEM OVER THE GULF OF ALASKA
BECOMES OUR FRIDAY...SATURDAY SYSTEM AND THEN ANOTHER ONE CURRENTLY
OVER KAMCHATKA COMES IN RIGHT BEHIND THIS ONE TO BRING ANOTHER ROUND
OF UNSETTLED WEATHER SUNDAY INTO MONDAY. SEASONABLY CHILLY THE
ENTIRE PERIOD EXCEPT FOR FRIDAY WHICH SHOULD SEE SOME MILDER
CONDITIONS EAST OF THE DIVIDE BEFORE THE COLD FRONT ARRIVES. NOT AS
WARM AS IT COULD BE WITH SNOW COVER AND SOME TRAPPED BASINS BUT
STILL RECOVERING SOMEWHAT. SNOW WILL LIKELY MOVE INTO THE WEST
FRIDAY AND SPREAD EAST OF THE DIVIDE FRIDAY NIGHT AND CONTINUE INTO
AT LEAST PART OF SATURDAY. SYSTEM WILL LIKELY BE KICKED QUICKLY
EASTWARD AS THE NEXT SYSTEM SPREAD SNOW BACK INTO THE WEST ON
SUNDAY. STILL UNCERTAIN ON THIS SYSTEM'S IMPACT EAST OF THE DIVIDE
SO POPS WILL STAY MAINLY IN THE WEST FOR NOW. THE LAST SYSTEM IN THE
EXTENDED PERIOD MOVES INTO THE WEST LATER TUESDAY INTO TUESDAY NIGHT
BASED ON THE CURRENT TIMING. TIMING DIFFERENCES WILL LIKELY CONTINUE
BUT THE BOTTOM LINE FOR THE EXTENDED PERIOD WILL BE COLD AND
UNSETTLED. STRONG WINDS MAY LINGER INTO FRIDAY AHEAD OF OUR FIRST
MEDIUM RANGE SYSTEM. TEMPERATURES WILL GENERALLY BE IN THE 30S TO
LOWER 40S FOR HIGHS FROM SATURDAY ONWARD WITH 20S AND 30S IN THE
HIGH COUNTRY.
&&

.AVIATION.../12Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...AREAS OF SNOW WILL OCCUR THROUGH
00Z. MVFR CONDITIONS WILL OCCUR FROM KJAC TO KBPI TO KPNA WITH LOCAL
IFR CONDITIONS OVER AND NEAR THE MOUNTAINS. THEN CONDITIONS WILL
IMPROVE AFTER 00Z WITH VFR CONDITIONS PREVAILING BY 03Z WED. AROUND
KRKS AIRPORT CONDITIONS WILL BE WORSENING BY 14Z AS SNOW MOVES INTO
THIS AREA. EXPECT IFR TO LIFR CONDITIONS ACROSS SOUTHERN WY MOST OF
TUESDAY WITH IMPROVING CONDITIONS BY 06Z WED.

EAST OF THE CONTINENTAL DIVIDE...MVFR CONDITIONS WILL PREVAIL BY 12Z
WITH AREAS OF SNOW DEVELOPING. MVFR TO IFR CONDITIONS WILL PREVAIL
FROM KCPR TO KLND TUESDAY THROUGH 06Z WED. AREAS OF LIFR WILL OCCUR
IN SOME LOCATIONS. OVER THE NORTH...MVFR CONDITIONS WILL IMPROVE TO
VFR CONDITIONS AROUND 03Z WED...INCLUDING KWRL AND KCOD.

&&

.FIRE WEATHER...
A SIGNIFICANT SNOW EVENT IS ANTICIPATED FOR MUCH OF WESTERN AND
CENTRAL WYOMING EXCEPT FOR FAR WESTERN WYOMING AND THE NORTHERN BIG
HORN BASIN TODAY AND TONIGHT. SNOW WILL END FROM NORTHWEST TO
SOUTHEAST LATER TONIGHT. SOUTHWEST WINDS WILL INCREASE FROM THE RED
DESERT TO CASPER LATER WEDNESDAY NIGHT INTO THURSDAY WITH RESULTANT
BLOWING SNOW LATE WEDNESDAY NIGHT AND THURSDAY MORNING. IN THE MEANTIME
STRONG TEMPERATURE INVERSIONS WILL ESTABLISH THEMSELVES IN THE
BASINS WITH FOG FORMATION IS EXPECTED LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. THE NEXT PACIFIC TROUGH WILL DELIVER MORE
PRECIPITATION TO THE AREA BY THE END OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY WYZ014-026>030.

WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY WYZ015-018>020-022.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ010-011.

WINTER WEATHER ADVISORY UNTIL 3 AM MDT WEDNESDAY
WYZ005>007-016-017.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT
WYZ002-008-009.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Oct 31, 2:18 PM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MDT MON OCT 31 2011

WYZ001>020-022>030-011318-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
318 PM MDT MON OCT 31 2011

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
NORTHERN...CENTRAL AND SOUTHWEST WYOMING TONIGHT THROUGH TUESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS TONIGHT WITH SEVERAL
INCHES OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...A DEVELOPING STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL
TO PORTIONS OF CENTRAL WYOMING FROM CASPER TO LANDER AND IN THE
SOUTHWEST FROM ROCK SPRINGS TO LA BARGE TUESDAY INTO TUESDAY NIGHT.
CHECK THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

FRIDAY NIGHT AND SATURDAY...ANOTHER STORM SYSTEM MAY DEVELOP OVER
THE GREAT BASIN AND MOVE INTO CENTRAL WYOMING BY SATURDAY. SNOWFALL
AMOUNTS ARE UNCERTAIN AT THIS TIME BUT THERE IS A GOOD CHANCE OF
SNOW ALONG WITH SHARPLY COLDER TEMPERATURES AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Natrona County Lower Elevations

When
November 1, 2:15 AM MST to 8:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
November 1, 4:30 AM MST to 10:30 PM MST
Where
Lander Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
November 1, 5:00 AM MST to 7:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
November 1, 5:00 AM MST to 11:00 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs & Green River

When
November 1, 6:00 AM MST to 4:15 PM MST
Where
Rock Springs & Green River forecast zone
Reported by
CoCoRaHS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Flaming Gorge

When
November 1, 6:00 AM MST to 4:15 PM MST
Where
Flaming Gorge forecast zone
Reported by
CoCoRaHS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
November 1, 6:00 AM MST to 4:15 PM MST
Where
East Sweetwater County forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
November 1, 12:00 PM MST to 10:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353978, 353976, 353977, 353979, 353980, 353981, 353982, 353975.